Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 381, NWS Jackson, MS

July 23, 2002Carroll County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 23, 2002, 7:58 PM CDT for Carroll County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2002, 7:58 PM CDT (00:58 UTC)
Expired
Jul 23, 2002, 8:45 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Carroll County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2078 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2078 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WUUS54 KJAN 240058
SVRJAN
MSC015-240145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
758 PM CDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 845 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF NORTH CARROLLTON...OR ABOUT 4
  MILES WEST OF WINONA...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CARROLL COUNTY 

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3362 8981 3354 8996 3328 8989 3346 8982

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:40 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 23, 1:40 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT TUE JUL 23 2002

CONVECTION FROM NORTH MS WAS ALREADY SPREADING INTO THE CWA...WITH A
BOUNDARY DEVELOPING FROM YAZOO CITY TO TUPELO. SURFACE ANALYSIS
SHOWS GOOD INSTABILITY AND MOISTURE AROUND THE REGION...WITH
DEWPOINTS IN THE MID 70S. MORE CONVECTION WAS DEVELOPING OVER THE
BEST INSTABILITY...AROUND SOUTH MS. WITH GENERALLY CLEAR SKIES OVER
MOST OF THE CWA...THOUGHT MORE CONVECTION WOULD DEVELOP THIS
AFTERNOON...BUT IT HAS BEEN ISOLATED. WILL WAIT ON DEVELOPMENT...TO
DECIDE ON SCATTERED/LIKELY POPS FOR TONIGHT.

THE FRONT STRETCHED FROM THE NORTHEAST INTO NORTH TEXAS WILL SLOWLY
SINK SOUTH OVER THE NEXT FEW DAYS. AVN SHOWS IT MOVING INTO THE AREA
WEDNESDAY AFTERNOON. WITH THE WAVE TO THE EAST PULLING MOISTURE INTO
THE AREA...THE FRONT GETS LOST OVER CENTRAL MISSISSIPPI. AS THE
UPPER LEVEL LOW OVER CANADA MOVES EAST AND A SHORTWAVE PUSHES
THROUGH THE MIDWEST...THE FRONT DRAGS ALONG THE COAST AND MOVES OUT
OF THE AREA AROUND FRIDAY...WITH LIGHT QPF OVER SOUTH AND EAST. THE
ETA SHOWS THE FRONT DROPPING INTO THE AREA OVERNIGHT AND MOVING OFF
THE COAST LATE THURSDAY...WITH DRIER AIR INTO THE WESTERN HALF OF
THE STATE BY FRIDAY. THE ETA MAY BE TOO FAST. WITH THE ATMOSPHERE
VERY MOIST AND UNSTABLE FROM CONVECTION FROM THE PAST FEW DAYS AND
THE BOUNDARY MOVING THROUGH...WILL GO WITH LIKELY POPS FOR
WED...GENERALLY FOR NORTHERN GROUPS. WITH FRONT EXPECTED TO WASH
OUT...WILL CONTINUE SCATTERED POPS. EXPECT ACTIVITY TO TAPER OFF BY
FRIDAY...WILL MAINTAIN ISOLATED POPS. BASICALLY GOING WITH THE
CURRENT FORECAST.

WILL NOT MAKE ANY CHANGES TO THE EXTENDED. THE EXTENDED AVN SHOWS THE WAVE
OFF THE ATLANTIC SHIFTING WEST AROUND SUNDAY...WHILE THE HIGH OVER
TX MOVES INTO THE AREA. WITH LIGHT QPF CONTINUING WILL LEAVE
ISOLATED POPS.

JAN 72/90/73/90 73 46432
MEI 71/91/73/90 73 46433

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 23, 2:19 PM CDT, 5 hours 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT TUE JUL 23 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS
MUCH OF MISSISSIPPI...PORTIONS OF NORTHEAST LOUISIANA AND EXTREME
SOUTHEAST ARKANSAS DURING THE OVERNIGHT HOURS. ISOLATED SEVERE
STORMS WILL BE POSSIBLE MAINLY ALONG AND NORTH OF A DEKALB TO
KOSCIUSKO TO BASTROP...LOUISIANA LINE. OTHER STORMS CAN BE
EXPECTED SOUTH OF THIS LINE...BUT ARE NOT ANTICIPATED TO BE
SEVERE.

A FRONTAL BOUNDARY WILL CONTINUE TO SAG SLOWLY SOUTHWARD OVER
PORTIONS OF NORTH MISSISSIPPI DURING THE OVERNIGHT HOURS. THIS
BOUNDARY...AN UPPER LEVEL DISTURBANCE...AND THE VERY MOIST AND
UNSTABLE ATMOSPHERE WILL ALL COMBINE TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE NIGHTTIME HOURS. SINCE THE FRONTAL
BOUNDARY WILL STAY NORTH OF THE AREA OVERNIGHT...AND THE
STRONGEST UPPER LEVEL ENERGY WILL BE WELL TO THE NORTH...ONLY
ISOLATED SEVERE STORMS ARE EXPECTED...MAINLY OVER THE DELTA AND
NORTH CENTRAL PORTIONS OF MISSISSIPPI.

OTHER STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER SOUTHERN
PORTIONS OF MISSISSIPPI AND NORTHEAST LOUISIANA...BUT SHOULD
BEGIN WEAKENING SHORTLY AFTER SUNSET...AS THESE STORMS WILL
MAINLY BE FIRED BY HEATING AND SUSTAINED BY OUTFLOW BOUNDARIES
FROM PREVIOUS THUNDERSTORMS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...MAY BE NEEDED THROUGH THE EARLY EVENING
HOURS.

...SEASONAL THREATS...
HEAT INDICES FROM 105 TO 110 WILL BE POSSIBLE THIS AFTERNOON
ACROSS THE DELTA REGION OF NORTHWEST MISSISSIPPI...NORTHEAST
LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. THIS WILL BE GENERALLY
ALONG AND WEST OF VIDALIA LOUISIANA TO MAYERSVILLE TO SILVER CITY
TO INDIANOLA....WHERE TEMPERATURES IN THE MID 90S WILL COMBINE
WITH HIGH RELATIVE HUMIDITY. PEOPLE INVOLVED IN OUTDOOR
ACTIVITIES SHOULD DRINK PLENTY OF LIQUIDS...TAKE FREQUENT BREAKS
AND AVOID OVER-EXERTION.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:31 PM CDTSevere Thunderstorm WarningJANGrenada44 min
Jul 23, 9:42 PM CDTSevere Thunderstorm WarningJANLeflore43 min
Jul 23, 10:06 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery44 min
Jul 23, 10:15 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery35 min
Jul 23, 10:24 PM CDTSevere Thunderstorm WarningJANLeflore26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.